November 8, 1993

Nizatidine Prevents Peptic Ulceration in High-Risk Patients Taking Nonsteroidal Anti-inflammatory Drugs

Author Affiliations

From Lilly Research Laboratories, Eli Lilly and Co, Indianapolis, Ind.

Arch Intern Med. 1993;153(21):2449-2454. doi:10.1001/archinte.1993.00410210073008

Background:  Nonsteroidal anti-inflammatory drug (NSAID) use is increasingly recognized as a major factor associated with peptic ulcer disease and complications. We undertook a multicenter, double-blind, placebocontrolled trial to evaluate efficacy and safety of nizatidine in preventing ulcer formation in patients with osteoarthritis who were taking NSAIDs.

Methods:  After endoscopy to rule out the presence of an acute ulcer, 496 patients were randomized to receive nizatidine, 150 mg twice daily (248 patients) or placebo (248 patients) for 3 months. Repeated endoscopies were performed monthly. We defined failure as development of a peptic ulcer (≥0.3 cm in diameter).

Results:  Baseline characteristics tested were comparable for the two groups with regard to age, sex, ulcer history, and Helicobacter pylori status. Overall ulcer occurrence in the nizatidine group (9.7%) was not significantly different from that in the placebo group (13.7%; P=.163). Highrisk subgroups (patients with ulcer history and patients ≥65 years of age), however, revealed statistically fewer ulcers for patients receiving nizatidine (P=.035 and P=.042, respectively). Analysis of antacid use showed significantly less use in nizatidine recipients, although there were similar percentages of patients showing improvement in dyspeptic symptoms in each treatment group. We failed to observe a conclusive correlation between H pylori status at baseline, as measured by serum immunoglobulin antibody, and development of an ulcer.

Conclusions:  This study showed that nizatidine, 150 mg, twice daily, significantly reduces the incidence of ulcer formation in high-risk patients taking long-term NSAID therapy. It also relieves NSAID-associated dyspeptic symptoms in some patients.(Arch Intern Med. 1993;153:2449-2454)